What do you take/do to manage your anxiety?
Prescribed Xanax - 25.0% - 1 votes
Yoga/exercise/meditation - 0.0% - 0 votes
Prescribed other benzodiazepines - 25.0% - 1 votes
Use herbal remedies - 25.0% - 1 votes
Pray - 0.0% - 0 votes
Therapy/counseling - 25.0% - 1 votes
Posted 11/11/2019 11:16 PM (GMT -6)
My husband, Matt is prescribed Xanax 0.5mg/twice daily (Qty: 60 tabs per month) and has been for over 6 years now. He has monthly psychiatry appointments in order to get refill of the Xanax as well as Adderall 30mg/twice daily (Qty: 60 instant release tabs per month).
At first he really wasn’t thrilled at the thought of being on “these” medications considering their high potential for addiction/abuse. His doctor convinced him that in combination, the two meds would “balance each other out” and leave him in a laidback yet extremely focused state which per his doctor, was where he needed to be ...how he needed to behave, I guess. He was extremely responsible and immediately responsive positively within 1.5-2 weeks of beginning medications daily. He felt calmer, driven, purposeful and more than anything...he actually felt normal for once. It was great.
Now, 6 years later (72 months - approx. 2,160 days - and 144 combined prescriptions of Xanax and Adderall)...it’s now definitely causing more bad than good. Yes, it helps his anxiety and ADHD issues. Yes, he feels great and that makes me happy for him but...4 days of the 30 day month he is living on top of his world in a xanaxed trance and the other 26 days he is actively and consistently searching for them from other ppl, which ends up being extremely costly. I guess, I want to know if anyone has any POSITIVE suggestions and/or similar experiences to this? He takes his Adderall as prescribed. It’s never been an issue for him with that med. only the Xanax.
Rather than him stop taking them cold turkey, which could cause a scary variety of side effects including seizures, are there any anxiety meds his doctor and him could consider as a safer, yet similar, alternative? Any help is greatly appreciated. Thank you.
Posted 11/12/2019 3:17 AM (GMT -6)
Welcome to the forum,
I am pleased that the medications have helped your husband but he has fallen into the common problem with Benzodiazepines which is abuse and addiction.
I can relate as I have been in that position a couple of times and have recently discontinued Valiam which was tough. Benzodiazepines work extremely well at treating the symptoms of anxiety the problem is your body gets used to the medication and your body requires more of the medication for the same effect hence the addiction issue with these class of meds.
All Benzodiazepines are hard to stop so I don’t think there is a medication your husband can try which would make discontinuing easier. I do think that it would be a good idea for your husband to discontinue the Xanax but he needs to speak with his psychiatrist regarding this. It will be tough going and will take a long time but IMO will be worth it.
There are other options to Benzodiazepines for the treatment of anxiety such as the SSRI’s class of Antidepressants which help anxiety but don’t have the same addiction problems and you can take these long term.
Also look into doing some talking therapy such as CBT as these types of therapy have been proven to be more effective than medications.
Have a look at our resources section for some good links to self help on the we.
Keep us posted
Posted 11/12/2019 5:49 AM (GMT -6)
HI again Blondie,
I have taken Xanax for many years. But I didn't have a problem with addiction with them. I take them prn now. And don't need them each day. I went off completely for a while with no problem. I often take a half instead of a whole one. Maybe your husband's anxiety makes him need more. He should talk with his doctor.
I hope that things work out for the best for you both.
Posted 11/12/2019 6:57 AM (GMT -6)
Hi Blondie, I am a bit confused by your post. How much is he taking a day? Is he going through a prescription in 4 days?
Posted 11/12/2019 11:05 AM (GMT -6)
I had the same confusion as Cashless. In any event, my suggestion would be for your husband to see a psychiatrist, be completely honest with the psychiatrist about how much Xanax he is taking, and explore with the psychiatrist the various alternatives. Cold turkey is probably NOT a viable alternative. But a slow, closely-supervised weaning off of the Xanax, while taking an alternative medication, could work well. In terms of what the alternative would be, there are a variety of options, including other benzos that have a longer half-life, or various other medications that may not give the same sort of "immediate relief" but are less addictive. But this is serious business and it really requires more expertise than you will find on this (or pretty much any) internet board. I wish you and your husband the best.
Posted 11/17/2019 12:08 AM (GMT -6)
My first question is: does your husband acknowledge/realize the way he's been doing things is inappropriate? If he's on board with wanting the help he should ask for an alternative medication. His anxiety is either that much worse, or he's gotten himself in a cycle of abuse and/or tolerance. Either situation means he should stop the Xanax.
If the switch helps and he goes back to taking meds as prescribed....great. If not, then he has a bigger problem that will require treatment itself.
If he's in denial about the situation/thinking he doesn't have a problem...then he has a big one and it might be time to think about mentioning to someone that he's taking more than his daily allotted dose.
Getting it from others could get him in big trouble lawfully so mentioning that would be a last result for you I'm sure. But if down the line things get worse, it's better to play that card and save his life.
Posted 11/29/2019 8:21 PM (GMT -6)
recommend he switch to a longer acting benzo like valium or klonopin and start a taper under a dr,s supervision. it could take several months to taper off even the longer acting benzo. taper on Xanax is extremely difficult I am told. I tapered off klonopin and it wasn't bad but took 3 months